Texas, 2017

Damaging Wind in Texas, February 14, 2017

February 14, 2017 · NWS CRP · 1 event in 1 county or zone

A line of thunderstorms formed along a cold front. The storms produced minor wind damage to a house northeast of Aransas Pass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A line of thunderstorms formed along a cold front. The storms produced minor wind damage to a house northeast of Aransas Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 14, 5:09 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 14, 5:09 AM CST, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
509 AM CST Tue Feb 14 2017

.DISCUSSION...

Am getting ready to issue SPC's Tornado Watch for eastern
portions of South Texas. Will issue an update shortly.

See Aviation discussion for the 12Z TAFS.

&&

.AVIATION...

This will be short. Convection/TSRA forecast ahead of front, with
fropa at KALI by 15Z, KCRP and KVCT by 16Z. Front is already
through KLRD, but some showers are lingering. Should see rapid
clearing behind the front with gusty NW winds during the afternoon
and perhaps part of the evening. VFR after 18Z all terminals. That
is enough for now.

&&

.PREVIOUS DISCUSSION... /Issued 218 AM CST Tue Feb 14 2017/

SHORT TERM (Today through Wednesday)...

All of the serious weather will occur between this writing and
around before noon, as convection moves east. Pretty much likely to
categorical rainfall chances this morning over the eastern half of
the area, with rain chances ending farther west. SPC has NE third of
area in at least a slight risk of severe thunderstorms, with
enhanced risk over the Victoria Crossroads area and the NE Coastal
Bend. Have included a mention of severe in the forecast for this
time frame. Winds shift to the west by noon (except well offshore)
and that should end the severe concerns rapidly. Clearing and breezy
conditions many areas in the afternoon. Going cooler on temperatures
today than the previous forecast, based on new guidance and the fact
that the fropa should be a bit faster (and thus less time for
heating before the boundary moves through).

Based on fire weather procedure here, could have some isolated and
very brief elevated fire weather conditions. However, the forecast
humidity may be a bit on the high side so the feeling is to put out
a RFD (elevated fire danger risk) for Webb, Duval and La Salle
Counties for today. Other areas the RH should preclude elevated
conditions.

Should be a nice cool and mainly clear night, with some cirrus
around due to the positively inverted trough west of the area. Should
see 40s pretty much area wide over inland areas, and mainly around
50 coast. Nice pleasant day for Wednesday, with sunshine probably
obscured at times due to the cirrus and temperatures 65 to 70
degrees.

MARINE (Today through Wednesday)...

Will maintain the SCA for this morning for the offshore waters,
then go with the SCA for all marine interests starting around 15Z
with the approach of the frontal boundary. Will keep the SCA going
for the gulfmex through 17Z Wednesday, then just for the offshore
waters through mid afternoon. Later shifts can adjust as needed.

LONG TERM (Wednesday Night through Monday)...

Very cool night expected Wed Night as surface high pressure
center/ridge axis builds into the region. Min temps should be well
into the 40s with a few areas briefly dipping into the upper 30s.
High pressure then shifts east on Thursday with a significant warming
trend expected by Friday. Powerful mid/upper level trough is prog to
advect east across TX late Thursday Night through Friday. Moisture
depth availability continues to look marginal...but may be
sufficient enough for a shower or two to occur along the immediate
coast /and moreso offshore/. S/W ridging occurs Saturday with hot
and humid conditions /by Feb standards/ prevailing as the first
disturbance shifts east...only to be followed by an even
stronger/deeper trough arriving from the west by late Sunday.
Moisture depth is looking better with this second system and have
maintained chance POPs for the eastern half of S TX for Sunday and
Sunday Night. Thunderstorms will be possible...possibly
strong...given very dynamical system and expected instability and
moisture values. System eventually kicks east of the area early next
work week with drier and cooler conditions returning to S TX.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    74  47  69  41  70  /  80   0   0   0   0
Victoria          71  44  65  39  67  / 100   0   0   0   0
Laredo            71  47  68  45  71  /  10   0   0   0   0
Alice             74  46  69  40  70  /  60   0   0   0   0
Rockport          74  49  66  44  68  /  90   0   0   0   0
Cotulla           68  45  67  42  70  /  40   0   0   0   0
Kingsville        75  47  70  40  71  /  70   0   0   0   0
Navy Corpus       74  49  68  47  67  /  80   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 8 AM this morning to 11 AM CST
     Wednesday For the following zones: Coastal waters from
     Baffin Bay to Port Aransas out 20 NM...Coastal waters from
     Port Aransas to Matagorda Ship Channel out 20 NM.

     Small Craft Advisory until 2 PM CST Wednesday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

&&

GW/86...AVIATION
Hazardous weather outlook, Feb 14, 5:15 AM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
515 AM CST Tue Feb 14 2017

TXZ229>234-239>247-151345-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
515 AM CST Tue Feb 14 2017

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Tornado Watch is in Effect until 1 PM for the Counties of
Victoria, Aransas, Bee, Calhoun, Goliad, Refugio, and San
Patricio.

There is an Enhanced Risk of severe thunderstorms today over
Victoria and Calhoun Counties, and extreme eastern portions of
Goliad and Refugio Counties. Outside this area, there is a Slight
Risk of severe thunderstorms over eastern portions of Kleberg and
Nueces County, as well as most of San Patricio and Bee Counties,
Aransas Country, and the remainder of Refugio and Goliad Counties
not in the Enhanced Risk area. A Marginal Risk of severe
thunderstorms exist over the remainder of the Coastal Bend and
Eastern Brush Country. A few storms could produce damaging winds
and isolated tornadoes, with a storm or two also producing large
hail. The concern for severe weather will end around noon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances may return to to the area late Sunday and
Sunday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this morning, and a call for
spotter reports may be requested.

GMZ230-235-250-255-270-275-151345-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
515 AM CST Tue Feb 14 2017

This hazardous weather outlook is for Middle Texas Coastal
Waters.

.DAY ONE...Today and Tonight

A Tornado Watch is in Effect until 1 PM for the Bays from Port
Aransas to Port O'Connor, and from the Nearshore Waters Port
Aransas to Matagorda Ship Channel out to 20 NM offshore.

Thunderstorms producing wind gusts in excess of 35 knots and
waterspouts are possible through mid afternoon ahead of a cold
front. The passage of the cold front will end the thunderstorm
concerns.

A Small Craft Advisory is in effect for the Gulf of Mexico today
and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Small Craft Advisory is in effect for the Gulf of Mexico at leat
through Wednesday morning. Small Craft Advisory conditions may
occur late Sunday through Monday.

Thunderstorm chances may return to to the area late Sunday and
Sunday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GW/RH

In the hours before

Special weather statement, Feb 14, 6:15 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
615 AM CST TUE FEB 14 2017

TXZ231>234-246-141300-
Live Oak-Victoria-Bee-Refugio-Goliad-
615 AM CST TUE FEB 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GOLIAD...NORTHWESTERN
REFUGIO...NORTHEASTERN LIVE OAK AND BEE COUNTIES...

At 613 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Charco to near Normanna to 7 miles
southwest of Beeville. Movement was southeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Beeville, Refugio, Goliad, Woodsboro, Skidmore, Fannin, Quintana,
Mineral, Schroeder, Ander, Berclair, Weesatche, Weser, Tynan, Coleto
Creek Park, Tulsita, Papalote, Normanna, Pettus and Pawnee.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2890 9734 2887 9731 2892 9723 2828 9710
      2827 9712 2825 9713 2820 9708 2820 9752
      2813 9757 2817 9781 2820 9782 2820 9790
      2843 9795 2866 9809 2872 9792 2869 9786
      2867 9778 2892 9742
TIME...MOT...LOC 1213Z 292DEG 57KT 2878 9768 2851 9776 2832 9781

GW
Special weather statement, Feb 14, 7:29 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
729 AM CST TUE FEB 14 2017

TXZ234-243>247-141430-
Aransas-Calhoun-Victoria-Nueces-Refugio-San Patricio-
729 AM CST TUE FEB 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN...ARANSAS...
SOUTHEASTERN NUECES...EASTERN SAN PATRICIO...SOUTHEASTERN VICTORIA
AND REFUGIO COUNTIES...

At 728 AM CST, radar indicated strong thunderstorms along a line
extending from near Guadalupe to near Naval Air Station Cabaniss
Field. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Corpus Christi, Portland, Port Lavaca, Rockport, Port Aransas, Taft,
Seadrift, McFaddin, Port Oconnor, Corpus Christi International
Airport, Guadalupe, Lamar, Ingleside, Aransas Pass, Gregory, Point
Comfort, Ingleside On The Bay, Bayside, Quintana and Palm Harbor.

LAT...LON 2855 9652 2840 9637 2824 9644 2801 9680
      2770 9704 2759 9760 2874 9700 2884 9672
      2867 9664 2870 9657 2870 9643 2872 9641
      2864 9641 2863 9637 2866 9636 2867 9639
      2868 9633 2864 9632
TIME...MOT...LOC 1328Z 250DEG 37KT 2869 9698 2768 9752

PZ

The radar

The Corpus Christi radar (KCRP), 41 km away, was scanning. The volume nearest the first event began at 13:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aransas

When
February 14, 7:52 AM CST
Where
Aransas County, 7.98 mi SW of Rockport
Measured
48 kt (55 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
27.930, -97.132

A front porch and roof were damaged at a house on Jacoby Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678144.